Texas, 2023

High Wind in Texas, March 16, 2023

March 16, 2023 · NWS MAF · 3 events in 3 counties and zones

A passing shortwave trough across the northern Great Plains with a southern-stream jet streak brought westerly high winds to the Guadalupe and Delaware Mountains and strong winds across portions of the lower-elevation plains.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A passing shortwave trough across the northern Great Plains with a southern-stream jet streak brought westerly high winds to the Guadalupe and Delaware Mountains and strong winds across portions of the lower-elevation plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 16, 2:43 AM CST, 55 minutes earlier.

Area forecast discussion, Mar 16, 2:43 AM CST, 55 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
343 AM CDT Thu Mar 16 2023

...New SHORT TERM, LONG TERM, FIRE WEATHER...

.SHORT TERM...
(Today through Friday afternoon)
Issued at 253 AM CDT Thu Mar 16 2023

Flow aloft has transitioned to southwesterly early this morning
ahead of a trough that will be the driving force behind our active
weather for the next 24-36 hours, and set the tone for an active
weekend ahead. Latest water vapor imagery and RAP 500mb analysis has
the trough pegged over the Four Corners region, with its associated
Pacific front having just passed through El Paso per surface
observations. The trough and its attendant front as well as a
midlevel jet along its southern periphery will continue to translate
eastward this morning, with the front progged to sweep across the
area by mid to late morning. As the front passes, winds will shift
to the west, increasing areawide, with widespread Wind Advisory
conditions expected until early this evening. Prior to this, a
potent low-level jet will maintain mild temperatures early this
morning as well as gusty southerly winds, especially across the
Trans Pecos and Permian Basin. In addition to the winds across lower
elevations, High Wind Warnings remain in effect for the Guadalupe
and Delaware Mountains, as well as the Davis Mountains, where
westerly winds could gust up to 80 mph and 60 mph, respectively,
through early this evening. As to be expected, blowing dust will be
possible, especially across Southeast New Mexico, the Trans Pecos,
and Permian Basin. So, those with travel plans will need to exercise
caution, especially if driving high profile vehicles, and prepare
for possible rapid changes in visibility this afternoon. Despite
widespread cloud cover today, downslope winds will keep temperatures
above normal in the 70s for most, with upper 60s west, and lower to
middle 80s south and east. Rio Grande Village may top out in the
lower to middle 90s, but that's ahead of a big change that will
arrive tonight.

On the heels of a windy afternoon as the trough progresses eastward
across the Red River Valley, a strong cold front will surge south
across the region. This front is progged to make it into the
northern Permian Basin and Southeast New Mexico by early evening,
reaching the Rio Grande by around midnight CDT. It will be
accompanied by a sharp northeasterly wind shift as well as another
round of blowing dust, mainly focused along the leading edge of the
front. Temperatures will fall sharply in its wake, with lows
tumbling into the upper 20s and lower 30s across the northern tier
as well as in the Guadalupe, Davis, and Glass Mountains, with middle
30s elsewhere, and lower 40s focused along the Rio Grande.

In addition to the colder temperatures, the first of multiple rounds
of precipitation will develop along and behind the front, not only
due to forcing given the front's quick progression, but also in a
rapidly developing regime of isentropic ascent beneath continued
southwesterly flow aloft. Precipitation this evening will largely
remain south of I-20, as well as across the higher terrain from the
Guadalupe Mountains south into the Davis Mountains and across the
Marfa Plateau. Precipitation will begin as rain, and will gradually
shift southward as the front continues its progression, focusing
generally along and south of I-10 by late tonight. As temperatures
fall and thermal profiles cool, rain will gradually mix with, and in
some places, change over to snow. This transition will be terrain-
dependent, first occurring over the Guadalupe Mountains and
immediately adjacent areas by around midnight or a little after.
Precipitation there will diminish toward daybreak, though further
south, a mix or changeover to snow will be possible across the Davis
and Glass Mountains, with a rain/snow mix or even light snow
possible from around the Van Horn Area/near the I-10/I-20 Split
south across the Davis and Glass Mountains through the morning.
There remains uncertainty regarding how much cooling will occur and
the characteristics of the expected thermal profiles, though it does
appear to be a rain/snow scenario, without the additional hazards
that freezing rain or sleet would bring. Thus, with this round,
accumulations and impacts should remain minimal, with the best
chance for accumulations tonight into tomorrow morning mainly across
the higher elevations of the Guadalupe Mountains where a dusting of
snow is possible.

During the day Friday, temperatures will warm, though across
southern areas, lingering precipitation will somewhat temper the
warming potential. Highs will top out Friday afternoon in the upper
40s across portions of Southeast New Mexico as well as across the
higher terrain from the Guadalupe Mountains south across the Split
into the Davis and Glass Mountains, with lower to middle 50s
elsewhere. Precipitation will gradually transition back to rain and
shift south into the Big Bend, ahead of the next shortwave that will
yield an uptick in precipitation chances once again Friday night.

&&

.LONG TERM...
(Friday night through Wednesday)
Issued at 253 AM CDT Thu Mar 16 2023

A succession of shortwaves will allow for multiple rounds of
precipitation across W TX and SE NM through the weekend. The first
round will provide the most vigor with regards impact-based
forecasting as SW TX sees the brunt of a southern stream wave with
ascent maximized during the late Friday evening through Saturday
AM time frame. Guidance is in better agreement on the potential
for accumulating snow over the Hwy 90 corridor and points south
with 1-3 inches of snow increasingly likely from the I-10/20 split
down into the Davis Mtns, Marfa Plateau, Glass Mtns, and the TX
118/US 385 corridors running through Brewster county. Thermal
profiles indicate a sufficient wet-bulbing of temperatures to b/w
28-32F for the above areas with modest ascent focused within the
dendritic growth layer. Ensemble mean QPF shows around 0.2-0.5" of
precip during the time frame from 00-18z Saturday with snow
ratios generally 6-8:1, which puts 0.5-2" at play for the higher
terrain in Southwest TX. Given the marginal ground temperatures,
impact will be felt where precipitation rates can drop the ground
temperatures to at or below 32F, lending credence to impacts
mainly above elevations 4500ft or higher.

Elsewhere, temperatures will be very marginal at both the surface
and boundary layer where rain/snow mix will be most common,
although all snow with minor accumulations on the order of T-1"
are still possible pending any bands that develop and motion
overhead. Further north of I-10, conditions should remain
relatively dry outside a few waves of precip making headway into
the Permian Basin and Upper Trans Pecos. Latest trends have pulled
PoPs way back from even 24 hrs ago, so the prospects of any
impactful weather are likely very low to nil at this juncture.
Still wouldn't be surprised to see some precip make it further
north, but impact will not be conducive for anything other than
areal aesthetics.

As the first shortwave exits, another begins trekking eastward
from the SW US into our neck of the woods Sunday through Monday.
There is some uncertainty brewing however with the best ascent
focused further to the south the Big Bend and the neighboring
Coahuila in Mexico. Right now, there are once again two camps
that show the progression of the next wave with one bringing some
precipitation to the region and the others skunking us outside
some minor rain/snow south of I-10. NBM is still pegging Chc PoPs
over the Permian Basin to SE NM, but the trends are definitely
edging away from that probability. Have maintained some mention of
precip for Sunday night into Monday, but have cut back on PoPs by
25-30% to account for the latest guidance. In either case,
impacts will be marginal, at best for much of the region during
the time frame.

Temperatures will remain down-right cold for the time of year
with 30s in the high terrain both Saturday/Sunday with 40s and 50s
elsewhere on Saturday and mainly 40s on Sunday. Lows will be in
the 20s and 30s for much of the region as well through Monday
morning. We begin to see moderation of temps on Monday with a
return to normal and above beginning Tuesday, onward. Just have to
get through the weekend, y'all!

&&

.AVIATION...
(06Z TAFS)
Issued at 1231 AM CDT Thu Mar 16 2023

MVFR ceilings have developed into MAF at issuance, and are not
expected to impact other area terminals with VFR conditions
returning at MAF by around 09-10Z then prevailing thereafter.
Winds are already southwesterly at CNM, and will shift to the
southwest and west at other terminals by around 12-15Z with gusts
to 30-40kt common and potential for localized visibility
reductions in blowing dust during the afternoon. After 17/00Z, a
strong cold front will move into the region shifting winds to the
northeast, with potential for rain, mainly at FST late in the
period. Winds will remain elevated/gusty for the duration.

&&

.FIRE WEATHER...
Issued at 253 AM CDT Thu Mar 16 2023

Gusty westerly winds this afternoon will match up with some lower
RHs to create near critical to critical fire weather concerns
across the Big Bend region extending up into Culberson county.
High clouds will limit the max potential, thus creating mainly an
elevated fire weather environment with highest impact over Lower
Brewster county and marginal elsewhere where min RHs should remain
near to slightly above 20%. RFTIs aligned between 3-5 with the
highest located along the lower RGV where min RHs settle <15%. A
Fire Danger Statement is in effect for much of Southwest TX up to
Culberson county this afternoon.

A strong late season cold front will allow for much cooler temperatures
for Friday through Monday with the return of precipitation across much
of West Texas and portions of Southeast New Mexico. Rain and/or snow
is likely to aid in regional fuel moisture, limiting any threat of fire
weather. The coupled effect of increasing precipitation and good
to excellent overnight recoveries should aid in dropping regional
ERCs outside the 50-69th percentile.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               78  35  53  33 /  10  10   0   0
Carlsbad                 74  35  51  34 /  10  20  10  10
Dryden                   86  41  55  34 /   0  60  20  40
Fort Stockton            79  36  51  34 /   0  40  10  20
Guadalupe Pass           63  28  45  32 /  10  20  20  20
Hobbs                    72  29  51  30 /  10  10   0   0
Marfa                    73  30  49  27 /   0  40  20  50
Midland Intl Airport     76  36  53  34 /   0  20   0   0
Odessa                   75  34  53  34 /   0  20   0   0
Wink                     76  35  53  33 /   0  20  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning until 10 PM CDT /9 PM MDT/ this evening for
     Davis Mountains-Guadalupe Mountains Above 7000 Feet-
     Guadalupe and Delaware Mountains.

     Wind Advisory from 7 AM this morning to 7 PM CDT this evening
     for Andrews-Borden-Central Brewster County-Chinati
     Mountains-Chisos Basin-Crane-Davis Mountains Foothills-
     Dawson-Eastern Culberson County-Ector-Gaines-Glasscock-
     Howard-Loving-Marfa Plateau-Martin-Midland-Mitchell-Reagan-
     Reeves County Plains-Scurry-Upton-Van Horn and Highway 54
     Corridor-Ward-Winkler.

NM...High Wind Warning until 9 PM MDT this evening for Guadalupe
     Mountains of Eddy County.

     Wind Advisory from 6 AM this morning to 6 PM MDT this evening
     for Central Lea County-Eddy County Plains-Northern Lea
     County-Southern Lea County.

&&

SHORT TERM...84
LONG TERM....87
AVIATION...84
Hazardous weather outlook, Mar 16, 1:39 AM CST, 1 hour 59 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
239 AM CDT Thu Mar 16 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-170745-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
239 AM CDT Thu Mar 16 2023 /139 AM MDT Thu Mar 16 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...Today and tonight.

A High Wind Warning is in effect for the Guadalupe, Delaware, and
Davis Mountains. A Wind Advisory is in effect Thursday for the Southeast
New Mexico plains and most of West Texas. Blowing dust is possible
across the affected areas during the afternoon, as well as behind a
strong cold front moving through after sunset today.

Elevated fire weather conditions are expected Thursday across much of
Southwest Texas up to Culberson county.

Increasing rain chances along the Lower Trans Pecos down to the Big
Bend overnight into Friday morning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A wintry mix of rain and snow is expected tonight through Sunday
night, with snow accumulations across the mountains and adjacent
plains along and south of I-10. Heaviest snowfall potential over Hwy
90 south to the Chisos Basin. Minor impacts to travel will be
possible, especially in the mornings and overnight time frame
Saturday and Sunday. A dusting of snow is possible for parts of the
Permian Basin and Southeast New Mexico on Sunday into Monday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains Above 7000 Feet

When
March 16, 3:38 AM CST to 7:38 AM CST
Where
Guadalupe Mountains Above 7000 Feet forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
RAWS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

High Wind, Guadalupe and Delaware Mountains

When
March 16, 5:19 AM CST to 2:39 PM CST
Where
Guadalupe and Delaware Mountains forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

High Wind, Dawson

When
March 16, 1:21 PM CST to 1:22 PM CST
Where
Dawson forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
32.743, -101.948 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1090249, 1090250, 1090248.